Make An Appointment
+
Book Appointment Online with select physicians.
Request Appointment Online to schedule with one of our coordinators.
1.888.IUHEALTH for
Same-Day Primary Care Appointments.
If you are experiencing a medical emergency, please call 9-1-1.
triangle

Drug Rashes

Some prescription medicines can cause negative reactions that vary from drug to drug and person to person. These reactions range from mild to severe, and are relatively uncommon.

Certain classes of drugs (groups of drugs that are similar, but not exactly the same) are known to cause reactions in some people. These include anticonvulsants (used to control seizures), sulfonamides (a class of antibiotics) and some drugs used to control human immunodeficiency virus (HIV). However, any drug or drug group may occasionally cause drug rashes.

Not all drug rashes need to be treated. Sometimes a rash may cause only mild discomfort and have no effect on internal organs. If the drug works well, you may choose to tolerate the rash as a minor side effect. In some cases the rash or other symptoms may be more noticeable, but you can simply stop taking the medicine and the rash will go away in a week or two. Always notify your physician if you need to stop a medication.

Other drug reactions can be serious. Some rashes can be accompanied by severe anaphylaxis, a sudden and severe allergic reaction that occurs within minutes after taking the medicine. Symptoms of anaphylaxis include difficulty breathing, facial and oral swelling and unconsciousness. Another severe reaction is Stevens-Johnson syndrome, which includes a painful, blistering rash on the skin. There may also be erosions in the mouth, and this severe reaction can affect internal organs. Other aspects of Stevens-Johnson syndrome are inflammation inside the eye and damage to the clear outer area of the eye, the cornea.

It is important to ask your physician about possible reactions before you take any prescription drug. Knowing what to watch for can help you respond appropriately if you do have a rare, but potentially serious reaction.

Prescription drug reactions do not happen often, and when they do, the reaction often goes away soon after you stop taking the medication. When reactions are more severe, we can diagnose drug rashes and other skin reactions quickly so you can get the treatment you need. Our emergency room physicians are well versed in rapid treatment of severe drug reactions, and we are on call to assess and treat rashes and other symptoms.

Our physicians are highly experienced in treating and managing drug reactions, and several of our specialists have national reputations in the field. Physicians around the state can refer patients to us for diagnosis and treatment of cutaneous drug reactions. We see patients as quickly as possible, even in the emergency room, when a severe medicine reaction is the possible cause of their visit.

Many of our physicians are also faculty at Indiana University School of Medicine, where we educate the next generation of physicians. As members of a major research institution, we have extensive knowledge of the latest techniques and technology for diagnosis and treatment of dermatologic conditions. 

How We Can Help

How We Can Help

Drug Rashes Treatment Information

Other than possibly stopping the medication, little or no treatment is necessary for many drug rashes and other drug reactions. Mild allergic skin reactions such as hives can be treated at home with diphenhydramine (Benadryl).

Anaphylaxis can happen in minutes or even seconds, with symptoms such as tightening of the chest and significant breathing difficulty that require emergency treatment. We respond quickly to this reaction with corticosteroids (anti-inflammatory drugs) and epinephrine (adrenaline) to overcome potentially serious symptoms.

Stevens-Johnson syndrome is another potentially serious reaction that occasionally develops into a condition called toxic epidermal necrolysis (TEN). Symptoms of Stevens-Johnson syndrome include widespread blistering and peeling skin, sores in the mouth, and red and painful eyes.

When a patient comes to us with symptoms of Stevens-Johnson syndrome, we take a skin biopsy to confirm the diagnosis and develop a comprehensive treatment plan. Cyclosporine, a medicine used to keep your immune system from overreacting to drugs, is often the first medicine we use to start counteracting symptoms. Because Stevens-Johnson syndrome includes severe skin damage, we often treat patients with this syndrome as though they have widespread burns Treatment includes pain medicines and skin grafts to cover areas where damaged skin has fallen away. When the eyes are involved significantly, our physicians collaborate with ophthalmologists to care for the eye and minimize the chance of corneal scarring. 


Drug Rashes Locations & Physicians

Use the search options below to find treatments available in your area. 

Find a Specialist

Enter a Zip Code to find a specialist at IU Health.


Drug Rashes Support Services

Information on the websites below can help you understand how drug reactions may affect your body.